Alert archive / Pennsylvania / Special Weather Statements in 2012

Special Weather Statement, NWS State College, PA

July 16, 2012Warren County, Pennsylvania

NWS State College, PA issued this special weather statement at Jul 16, 2012, 2:13 AM EDT for Warren County, Pennsylvania. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2012, 2:13 AM EDT (06:13 UTC)
Expired
Jul 16, 2012, 2:30 AM EDT
In force
17 min
Issued by
NWS State College, PA

County Warren County, PA

The radar

The Pittsburgh radar (KPBZ), 138 km from the middle of the area, began a volume at 06:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 6.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2012-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1085 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2012-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1085 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1010 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

840 
WWUS81 KCTP 160613
SPSCTP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
213 AM EDT MON JUL 16 2012

PAZ004-160630-
WARREN PA-
213 AM EDT MON JUL 16 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WARREN COUNTY...

AT 210 AM EDT...A STRONG THUNDERSTORM WAS NEAR PLEASANTVILLE...MOVING
SOUTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE
LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES. 

LAT...LON 4174 7960 4162 7942 4162 7947 4162 7961
      4163 7962 4170 7962

$$

FORECASTER: LAMBERT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jul 15, 11:27 PM EDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 15, 11:27 PM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1127 PM EDT SUN JUL 15 2012

.SYNOPSIS...
THE LARGE SCALE PATTERN IS TRYING TO BUILD A LARGE RIDGE OVER THE
WESTERN UNITED STATES AND A TROUGH OVER THE NORTHEASTERN UNITED STATES.
THIS FAVORS COOLER AND DRIER WEATHER LATER THIS WEEK...ABOUT
THURSDAY AND INTO THE COMING WEEKEND. BUT THE FRONTAL SYSTEM THAT
SHOULD HELP CARVE OUT THE TROUGH WILL PULL SOME VERY WARM AIR INTO
PENNSYLVANIA FROM THE WEST. MONDAY WILL BE WARM AND TUESDAY AND
MOST OF WEDNESDAY SHOULD BE HOT. MOISTURE AHEAD OF THE FRONTAL
SYSTEM FAVORS SHOWERS AND THUNDERSTORMS LATE WEDNESDAY OR EARLY
THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
MOST OF THE SHOWERS AND STORMS IN SOUTHEASTERN SECTIONS ARE
FINALLY SUBSIDING AND/OR SLIDING EAST. SOME ROADS AND POOR
DRAINAGE AREAS WILL TAKE SOME TIME TO DRAIN OFF THE WATER.

TWO OTHER AREAS OF WEAKENING SHOWERS ONE OVER THE NORTHWEST
ANOTHER IN THE SOUTHWEST MOUNTAINS. ALL APPEAR TO BE WANING.

IR IMAGERY SHOWS HOPE OF LOWERED CHANCE SHOWERS. THOUGH WITH THE
RAIN THE POTENTIAL FOR PATCHY FOG IS PRESENT. SIMPLY PUT IT IN ALL
THE GRIDS AFTER 2 AM UNTIL SHORTLY AFTER SUNRISE.

MOST AREAS WILL BOTTOM OUT IN THE 60S. THIS AIR MASS IS DRIER BUT
NOT MUCH COLDER THAN THE ONE IT REPLACES. IT CAME FROM THE
ANOMALOUS RIDGE TO OUR NORTH OVER CANADA. BUT A RELATIVELY DRIER
NIGHT SHOULD BE GOOD.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
DESPITE THE FRONTAL SYSTEM THAT CAME THROUGH. MONDAY WILL BE ON
THE WARM SIDE. THE 850 HPA TEMPS WILL BE ABOUT 16C TO BEGIN THE
DAY AND 18C TO END IT. THE LATTER IS ABOUT 1 SIGMA ABOVE NORMAL.
WILL BE A WARM LATE AFTERNOON.

GOOD NEWS IS THE PW VALUES ARE IN THE 28-30MM RANGE COMPARED TO
THE 48-50MM RANGE. THE AIR IS CONSIDERABLY DRIER AND KEPT ANY POPS
IN ONLY SLIGHT CHANCE AND KEPT MOST AREAS WITH POPS BELOW 10
PERCENT.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
MADE MINOR MODIFICATIONS TO FORECAST. KEPT IT HOT ON TUESDAY BUT
LOWERED POPS A BIT. PW BEGINS TO RISE OVERNIGHT TUESDAY INTO
WEDNESDAY. FRONTAL TIMING IS CRITICAL TO THE WEDNESDAY FORECAST.
GRIDS ARE STILL WARM BASED ON POST 18Z FROPA. SURGE HIGH PW AIR
LATE WEDNESDAY IMPLIES POTENTIAL CONVECTION AND RAIN POTENTIAL WED
AFTERNOON AND EVENING. CLOSE REPLAY OF TODAY?

UPPER TROFFING IS FORECAST BY MEDIUM RANGE
GUIDANCE TO DEVELOP OVER EASTERN CANADA THROUGH MIDWEEK THEN BEGIN
LIFTING OUT OVER THE WEEKEND. THIS TROF WILL SERVE TO SUPPRESS THE
NORTHERN FRINGE OF THE SUBTROPICAL RIDGE/BERMUDA HIGH THAT HAS
BEEN DOMINATING THE EASTERN SEABOARD.

SHORTWAVE ENERGY WITHIN THE TROF WILL SUPPORT THE PASSAGE A COLD
FRONT AROUND WEDNESDAY BRINGING THE HIGHEST CHANCE OF
SHOWERS/TSTMS FOR THIS PD. COOLER AND DRIER AIR IS STILL EXPECTED
BEHIND THE FRONT...WITH SLIGHTLY BELOW NORMAL TEMPS PROGGED FOR
NEXT WEEKEND. AHEAD OF THE FRONT YET MORE HOT AND DRY WEATHER IS
INSTORE FOR CENTRAL PA.

&&

.AVIATION /04Z MONDAY THROUGH FRIDAY/...
LAST OF THE CONVECTION JUST MOVING OUT OF THE AREA.

SEVERAL UPDATES TO THE TAFS DONE.

REDUCED VSBYS IN PATCHY FOG POSSIBLE OVERNIGHT...AND SOME LOW
CLOUDINESS MAY FORM...ESPECIALLY ACROSS THE WESTERN HIGHLANDS
/JST AND BFD/ AS FLOW BECOMES LIGHT WESTERLY AND UPSLOPE.

MONDAY WILL GENERALLY BE VFR AFTER ANY MORNING FOG AND LOW CLOUDS
BURN OFF. AN ISOLATED AFTN SHRA/TSRA IS POSSIBLE...MAINLY ACROSS
THE SOUTH.

THE NEXT CHANCE FOR SIGNIFICANT WX WILL COME ON WEDNESDAY...AS AN
APPROACHING COLD FRONT TRIGGERS SCT SHRA/TSRA.

OUTLOOK...

TUE...VFR.
WED...SCT TSTM IMPACTS LKLY ASSOCD WITH COLD FROPA.
THU-FRI...VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...GRUMM
NEAR TERM...GRUMM
SHORT TERM...GRUMM
LONG TERM...LAMBERT/GARTNER
AVIATION...MARTIN/EVANEGO
Hazardous weather outlook, Jul 15, 11:52 PM EDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1152 PM EDT SUN JUL 15 2012

PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046-
049>053-058-161030-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-SCHUYLKILL-
1152 PM EDT SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ036-056-057-059-063>066-161030-
FRANKLIN-PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
1152 PM EDT SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HEAT INDEX VALUES WILL APPROACH 100 DEGREES DURING THE
AFTERNOON FROM MONDAY INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MARTIN

In the hours before

Special weather statement, Jul 15, 8:36 PM EDT, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
836 PM EDT SUN JUL 15 2012

PAZ005-006-160130-
MCKEAN PA-POTTER PA-
836 PM EDT SUN JUL 15 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MCKEAN AND NORTHWESTERN
POTTER COUNTIES...

AT 833 PM EDT...A STRONG THUNDERSTORM WAS 8 MILES WEST OF BRADFORD...
MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT BRADFORD...REW...ELDRED AND SHINGLEHOUSE.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 219...STATE ROAD
46...STATE ROAD 446.

LAT...LON 4179 7814 4190 7890 4200 7889 4201 7811

FORECASTER: MARTIN
Special weather statement, Jul 15, 8:52 PM EDT, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
852 PM EDT SUN JUL 15 2012

PAZ066-160115-
LANCASTER PA-
852 PM EDT SUN JUL 15 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LANCASTER COUNTY...

AT 847 PM EDT...A STRONG THUNDERSTORM WAS NEAR QUARRYVILLE...MOVING
EAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT CHRISTIANA.

THIS WILL IMPACT ROUTE 222.

LAT...LON 3978 7628 3980 7631 3994 7631 3996 7599
      3987 7598 3985 7601 3983 7601 3982 7603
      3979 7604 3972 7610 3972 7624

FORECASTER: MARTIN
Special weather statement, Jul 15, 9:04 PM EDT, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
904 PM EDT SUN JUL 15 2012

PAZ066-160130-
LANCASTER PA-
904 PM EDT SUN JUL 15 2012

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LANCASTER COUNTY...

AT 901 PM EDT...A STRONG THUNDERSTORM WAS NEAR GAP...MOVING EAST AT
30 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT CHRISTIANA.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...STATE ROAD
41.

LAT...LON 3994 7599 3995 7616 4010 7611 4008 7593
      4004 7593

FORECASTER: MARTIN
Local storm report, Jul 15, 9:10 PM EDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
910 PM EDT SUN JUL 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     2 W MANHEIM             40.16N  76.43W
07/15/2012                   LANCASTER          PA   911 CALL CENTER

            TREES DOWN IN RAPHO TOWNSHIP

&&

EVENT NUMBER CTP1200245

MACH
Special weather statement, Jul 15, 9:18 PM EDT, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
918 PM EDT SUN JUL 15 2012

PAZ065-066-160215-
LANCASTER PA-YORK PA-
918 PM EDT SUN JUL 15 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN YORK AND SOUTHERN
LANCASTER COUNTIES...

AT 915 PM EDT...A STRONG THUNDERSTORM WAS NEAR BROGUE...MOVING EAST
AT 30 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL AFFECT HOLTWOOD...SMITHVILLE...QUARRYVILLE AND
CHRISTIANA.

THIS WILL IMPACT ROUTE 222.

LAT...LON 3995 7659 3997 7599 3987 7598 3985 7601
      3983 7601 3982 7603 3979 7604 3972 7610
      3971 7624 3972 7660

FORECASTER: MARTIN
Special weather statement, Jul 16, 2:13 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
213 AM EDT MON JUL 16 2012

PAZ004-160630-
WARREN PA-
213 AM EDT MON JUL 16 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WARREN COUNTY...

AT 210 AM EDT...A STRONG THUNDERSTORM WAS NEAR PLEASANTVILLE...MOVING
SOUTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE
LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

LAT...LON 4174 7960 4162 7942 4162 7947 4162 7961
      4163 7962 4170 7962

FORECASTER: LAMBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 8:20 PM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, Lebanon, Schuylkill, York70 min
Jul 15, 8:26 PM EDTSpecial Weather StatementCTPCambria34 min
Jul 15, 8:36 PM EDTSpecial Weather StatementCTPMcKean54 min
Jul 15, 8:52 PM EDTSpecial Weather StatementCTPLancaster23 min
Jul 15, 9:04 PM EDTSpecial Weather StatementCTPLancaster26 min
Jul 15, 9:18 PM EDTSpecial Weather StatementCTPLancaster57 min
Jul 15, 9:40 PM EDTAreal Flood AdvisoryCTPLancaster, York3 hr
Jul 16, 2:14 AM EDTHeat AdvisoryCTPAdams, Cumberland, Dauphin, Franklin, Lancaster, Lebanon and 2 more63 hr
Jul 16, 4:03 AM EDTSpecial Weather StatementCTPClearfield27 min
Jul 16, 4:22 AM EDTSpecial Weather StatementCTPCambria38 min

Nearby

Special Weather Statements in Pennsylvania, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.